Peripheral Lymphocytosis in Patients Taking Ibrutinib

Jennifer Woyach, MD, discusses peripheral lymphocytosis in patients with chronic lymphocytic leukemia (CLL) following treatment with ibrutinib.

Jennifer Woyach, MD, assistant professor of Internal Medicine, Division of Hematology, The Ohio State University Comprehensive Cancer Center, discusses peripheral lymphocytosis in patients with chronic lymphocytic leukemia (CLL) following treatment with ibrutinib.

Woyach says that peripheral lymphocytosis is common among patients with CLL treated with ibrutinib. Researchers believe this is because ibrutinib disrupts the homing signals and adhesion factors on the CLL cells. This results in cells that would initially be stuck in various microenvironments throughout the body to break free and go out into the peripheral circulation, Woyach says.

Woyach says it is important to note that the initial rise in peripheral lymphocytes is common when taking ibrutinib and is not an indicator that patients are going to relapse or that they are currently relapsing.

Some groups are working on revising their progression criteria to explain that peripheral lymphocytosis is not a symptom of progression for patients being treated with PI3K-delta inhibitors or other B-cell receptive pathway inhibitors, Woyach says.

Clinical Pearls

  • Peripheral lymphocytosis occurs in patients with CLL who are taking ibrutinib because the drug disrupts the homing signals and adhesion factors on the CLL cells
  • The initial rise in peripheral lymphocytes is common when taking ibrutinib and is not an indicator that patients are going to relapse or that they are currently relapsing
  • Some of the national CLL groups are working on revising their progression criteria to explain that peripheral lymphocytosis is not a symptom of progression for patients being treated with PI3-kinase delta inhibitors or other B-cell receptive pathway inhibitors